Funnel Cloud, Sully
- When
- October 13, 12:15 PM CST
- Where
- Sully County, 0.85 mi SE of Onida Muni Arpt
- Reported by
- Emergency Manager
- Coordinates
- 44.690, -100.090
The emergency manager relayed a public report of a funnel cloud.
An intense surface low pressure area produced several tornadoes in central and northeast South Dakota. These tornadoes were associated with a rare October line of thunderstorms that developed along a front.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An intense surface low pressure area produced several tornadoes in central and northeast South Dakota. These tornadoes were associated with a rare October line of thunderstorms that developed along a front. The tornadoes primarily occurred between 3:00 and 4:30 pm in Roberts County, South Dakota. A wake low developed behind the thunderstorms, with 55 to 60 mph gusts reported in central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Oct 13, 12:05 PM CST, 10 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
105 PM CDT Wed Oct 13 2021
.UPDATE...
Issued at 1258 PM CDT Wed Oct 13 2021
The wind advisory over northeastern South Dakota has been allowed
to expire at 18Z. Breezy southeasterly wind gusts of 30 to 40 mph
will continue for the next few hours.
Updated aviation discussion below.
UPDATE Issued at 1036 AM CDT Wed Oct 13 2021
The current forecast for the rest of the day looks good overall.
As of 15Z, dry air is working into south central South Dakota
along a cold front. The dry slot should continue pushing into
central and northeast South Dakota into the afternoon hours. If
some sunshine accompanies the front/dry slot, weak instability
will be possible with some model soundings suggesting 700 J/kg of
SBCAPE, along with excellent deep layer shear. Low topped
supercells could develop, with damaging winds and weak tornadoes
possible. As of now, the severe threat appears best from
McPherson/Edmunds County east-southeast into Codington and Grant
Counties between 19-22Z. Will continue monitoring trends for
possible severe weather yet today.
&&
.SHORT TERM...(Today through Thursday Afternoon)
Issued at 237 AM CDT Wed Oct 13 2021
Strong storm headed through the region today. Sfc low pressure over
western NE early this morning will head n/ne fairly quickly today as
upper system ejects into SD. Winds on the north side of the system
are already pegging advisory criteria across portions of central
South Dakota. However, as system moves across the CWA, winds will
likely pick up again behind pcpn band, and then again this afternoon
as strong sfc pressure rises develop over especially the southern
CWA. This makes for a somewhat messy wind advisory setup across the
region. The eastern part of the advisory will catch initial surge
behind pcpn, and then later revert back to the west and south with
developing pressure bubble. Will try to message gap in stronger
winds as sfc low moves across the area. Meanwhile, large area of
showers and isolated thunderstorms will move across the CWA, mainly
before early afternoon. After the main band of pcpn moves through,
more isolated thunderstorms are possible during the mid to late
afternoon as the upper low moves across the region. SPC has drawn up
a marginal risk of severe for the eastern CWA this afternoon, likely
due to cold temperatures aloft associated with the upper low, and
for strong wind shear. An isolated severe storm will be possible
this afternoon. For tonight the system gradually pulls away from
the area, but a fair amount of cloudiness is expected to remain,
thus keeping lows a bit warmer than would otherwise be expected.
Thursday should bring about increasing sunshine, but still chilly
temperatures.
.LONG TERM...(Thursday Evening through Tuesday)
Issued at 237 AM CDT Wed Oct 13 2021
Dry weather will be the rule through the middle of next week with
only a few clouds here and there. Clouds may even be tough to come
over the weekend. Fire weather wise, relative humidity values should
stay above 40 percent across much of the area. The driest air will
be over central South Dakota, where areas south of Pierre will see
relative humidity values in the 30 to 40 percent range each
afternoon.
As for specifics, we'll start out Thursday night with the surface
trough still over the far northeastern corner of the forecast area
as a ridge attempts to build across the rest of the area. At 500mb,
the trough will still reside from Manitoba through eastern MT/WY/CO.
Expect the trough the slowly move across our area during the day
Friday, with northwesterly flow then taking hold through Sunday
morning. Highs will remain in the 50s for Friday, which will be
around 5 degrees below average for this time of year. Northwest
winds will prevail, with a breezy afternoon across central SD.
Temperatures will return to near seasonal values Saturday afternoon,
and jump back above normal Sunday and Monday as the axis of the
500mb ridge quickly moves overhead Sunday-Sunday evening. Breezy
westerly winds will also return for Monday afternoon. There is still
plenty of uncertainty in the strength and track of the next 500mb
low over the western U.S. or southern Canada from Monday night
through mid week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1258 PM CDT Wed Oct 13 2021
Terminals KABR,KATY,KPIR,KMBG
A strong area of low pressure will bring a mix of flying
conditions over the next 12-18 hours. Southerly winds will
eventually shift to the west, northwest later this evening into
tonight. Wind gusts of 30 to 40 knots will be possible for the
terminal of KPIR this evening. Gusts of 20 to 30 knots possible
elsewhere. Thunderstorms could impact all terminals through 22-23Z
today, with pcpn exiting to the north by 1Z. A mix of IFR to VFR
cigs can be expected for all terminals, with prevailing IFR/MVFR
cigs overnight into the morning hours on Thursday.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 10 PM CDT /9 PM MDT/ this evening for SDZ003-
004-009-015-016-033>037-045-048-051.
Wind Advisory until 1 PM CDT this afternoon for SDZ005>008-010-
011-017>023.
MN...None.
&&
UPDATE...SD
SHORT TERM...TDK
LONG TERM...KF
AVIATION...SDHazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 1052 AM CDT Wed Oct 13 2021 MNZ039-046-SDZ005>008-010-011-017>023-141600- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel- 1052 AM CDT Wed Oct 13 2021 This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Gusty east-southeast winds can be expected this morning into the early afternoon hours. Wind gusts of 45 to 55 mph will be possible at times. The winds should diminish through this afternoon. Severe storms could develop this afternoon, mainly between 2 pm and 4 pm. The storm threats should be damaging winds and weak tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ033>037-045-048-051-141600- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 1052 AM CDT Wed Oct 13 2021 /952 AM MDT Wed Oct 13 2021/ This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...Today and tonight. Increasing west to northwest winds can be expected this afternoon into the evening hours. Wind gusts of 45 to 55 mph can be expected. Can not rule out an occasional higher gust of 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ003-004-009-015-016-141600- Corson-Campbell-Walworth-Dewey-Potter- 1052 AM CDT Wed Oct 13 2021 /952 AM MDT Wed Oct 13 2021/ This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...Today and tonight. Northeast winds 25 to 35 mph with gusts up to 50 mph expected. A lull in the wind will occur this morning before they become strong from the west-northwest this afternoon into the evening hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SD
Special Weather Statement National Weather Service Aberdeen SD 110 PM CDT Wed Oct 13 2021 SDZ004>006-009>011-016>023-132015- Campbell-McPherson-Brown-Walworth-Edmunds-Day-Potter-Faulk-Spink- Clark-Codington-Grant-Hamlin-Deuel- Including the cities of Herreid, Eureka, Aberdeen, Mobridge, Ipswich, Webster, Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, and Clear Lake 110 PM CDT Wed Oct 13 2021 Sunshine this afternoon may heat things up enough to support the development of thunderstorms across portions of north central and northeast South Dakota. There is a low probability that a couple of these thunderstorms may produce weak, brief small tornadoes. Keep one eye on the sky if you see a storm approaching your area this afternoon, and report any funnel clouds or tornadoes to your local law enforcement agency. They can relay your report to the National Weather Service. Dorn
The Aberdeen radar (KABR), 157 km away, was scanning. The volume nearest the first event began at 18:13 UTC.
4 tornado, 3 high wind, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
The emergency manager relayed a public report of a funnel cloud.
A tornado made very brief contact with the ground causing no damage.
A trained spotter reported a tornado lasting about 5 minutes.
A tornado touched down briefly.
A trained spotter reported a tornado/waterspout on Big Stone Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for South Dakota, 2021Warnings in South Dakota, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 989957, 989974, 989958, 989968, 989983, 989963, 989970, 990549, 989984, 990548.